In this week’s issue of JAMA is an article titled: Association Between Tamsulosin and Serious Ophthalmic Adverse Events in Older Men Following Cataract Surgery. The study looked at a group of 96,128 men, ages 66 and older, who had
cataract surgery. Among those who had taken Flomax in the two weeks
before surgery, 7.5 percent had a serious complication like retinal
detachment or inflammation of the eye. Only 2.7 percent of patients who
hadn’t recently taken Flomax experienced such complications.  The authors concluded that:

Flomax exposure is associated with an increasedrisk of postoperative complications concurs with prior studiesof intraoperative adverse events. We believe that this is thefirst large study with an adequate study design to describethis effect and provide a population-based risk estimate (somethingthat can only be done using population-based observational research).It is unclear whether drug discontinuation prior to surgeryreduces this risk. Because the combination of cataract surgeryand tamsulosin exposure is relatively common, patients shouldbe properly appraised of the risks of drug therapy and preoperativesystems should focus on the identification of tamsulosin useby patients. In this way, surgeons can plan and prepare fora potentially more complicated procedure or refer to someonewith more experience.

 

 

This article was also discussed in the New York Times and US News & World Report, among others.

I have already posted two blog posts concerning the problems associated with Flomax use before cataract surgery.  I find that discontinuing the Flomax prior to surgery does not decrease the risk of a more difficult surgery.  I have seen floppy iris syndrome (IFIS) in patients who have been off Flomax for more than 1 year!

In this month’s issue of EyeNet, I have a letter to the editor,  Remove Cataracts Before Starting Flomax, published.  Here is a copy if my letter:

I read with interest the article “The Latest Wisdom on Managing Floppy Iris” (Clinical Update, March).
Although we are better equipped for handling intraoperative floppy iris
syndrome (IFIS) with the aid of the Malyugin ring, we are going about
its prevention all wrong.

We may argue about whether to stop
tamsulosin prior to cataract surgery or to have the urologist prescribe
a different alpha blocker, but we are missing the point. The use of
alpha blockers does cause an increased incidence of IFIS and, with it,
an increased morbidity during routine cataract surgery! It is time to
follow the guidelines for patients who are about to be prescribed
chloroquine: a baseline ophthalmic exam prior to the initiation of
therapy.

If the urologist is considering starting a patient on
an alpha blocker to treat urinary symptoms, a baseline exam from the
ophthalmologist should be considered prior to treatment. If a cataract
is detected, it might make sense to treat the cataract prior to the
initiation of alpha antagonist therapy. This would go a long way toward
minimizing the morbidity in these patients.


Cary M. Silverman, MD

 

East Hanover, N.J


Download May09_Letters

I firmly believe that Flomax and other alpha agonists may have a severe adverse effect on cataract surgery.  I will be making it my mission to advocate for the above protocol when contemplating the start of this therapy.

 

The information presented on this Site and Blog and any related links is provided for educational, informational, and entertainment purposes only. Nothing contained in this Site is intended to create a physician-patient relationship, to replace the services of a licensed, trained physician or health professional or to be a substitute for medical advice of a physician or trained health professional licensed in your state. You must never consider any of the information presented here as a substitute for consulting with your physician or health care provider for any medical conditions or concerns. Any information presented here is general information, is not medical advice, nor is it intended as advice for your personal situation. Please consult with your physician or health care provider if you have concerns about your health or suspect that you might have a problem.